This forum is for questions and discussions relating to HIV exposure and risks, living with HIV, HIV prevention, HIV testing, HIV transmission, HIV treatment. All questions will be answered by a medical expert from FreedomHealth.
Dr - this is a follow up question to my post from yesterday ("Concern Re: HIV Exposure & Understanding Test Results"). I recently received lab results for a fairly extensive workup, and a few numbers have me concerned:
* Total Testosterone Level: 248 ng/dL (normal range given as 250-1100 ng/dL); measured by LCMSMS
* Free Testosterone Level: 61.4pg/mL (normal range given as 35-155 pg/mL) -- seems in range but low
Cholesterol, Total @ 247 (normal range 125 - 200 mg/dL)
Triglycerides @ 413 (normal range <150 mg/dL)
Albumin / Globulin Ration @ 2.2 (normal range given as 1.0 - 2.1) - note both Albumin and Globulin listed as "in range" separately, though Albumin on the higher end of that range @ 4.9 (high normal indicated as 5.1 g/dL)
CBC counts all seemed in range
* white @ 5.6 thousand / uL
* red @ 4.49 million / uL
* hemoglobin @ 14.6 g/dL
* hematocrit @ 43.3%
* platelet count @ 160
* neutrophils @ 62.4%
* lymphocytes @ 28.8% (absolute @ 1613)
Given these, I have two questions:
1.) Given my course of nPEP for 30 days (Kaletra + Truvada), are these types of out of range figures for these tests somewhat normal? I am concerned as I've been off PEP now for 9 weeks when these blood samples were taken. If this is related to nPEP, should I expect the labs to fall more in line over time now that I'm off?
2.) You reassured me that the most recent STD screens (including HIV) were conclusively negative (whew!), and I'm further assuming that for HIV to have an impact on testosterone levels that more time than 13 weeks post-infection would be required to create this kind of impact on testosterone generation. Can I be at peace with that logic? I don't have any baseline data on my total testosterone levels, but the fact that they are so low has me worried.
Appreciate your further response (I've donated again out of gratitude) and hope your response can clear my mind. Regardless, I know that I likely need to do something soon to get my Cholesterol under control.
Thank you again for your new post.
Of all those results, the only ones that might be clinically significant are the cholesterol and triglyceride levels, as well as testosterone.
1.) It is unusual to have such levles of lipids (cholesterol and triglycerides) after only 4 weeks of PEP. It is true indeed that anti-retroviral medication can affect the liver and casue elevation in the lipids, but this usually happens when patients have been taking this medication long term and not after only a month. However it is still possible and I would recommedn that you keep monitoring this.
2) There is no need for you to be concerned about HIV. It is confirmed that you are negative. In your case, the reduced testosterone levels are not related to HIV, and as you say this would happen after years of living with HIV. I beleive that your testosterone levels are unrelated. There are many factors that can have an impact on testosterone production and you shoud have it monitored and seek medical advice, especially if it is having an impact on your libido and erections.
Dr - thank you again for your sage input. My head is clear now, and I'm moving forward. I will continue to monitor both my chol and testosterone levels to ensure overall health but will rest assured knowing that neither is likely related to any STD infection or anti-retroviral medications.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.